Minnesota, 2011

Hail in Minnesota, August 15, 2011

August 15, 2011 · NWS FGF · 1 event in 1 county or zone

The low level jet helped focus persistent rainfall with embedded thunder over southeast North Dakota and west central Minnesota. Numerous reports of heavy rain and flash flooding were received along with isolated hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

The low level jet helped focus persistent rainfall with embedded thunder over southeast North Dakota and west central Minnesota. Numerous reports of heavy rain and flash flooding were received along with isolated hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 15, 8:53 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 15, 8:53 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
953 AM CDT MON AUG 15 2011

.DISCUSSION...

CHALLENGE THIS MORNING IS ONGOING CONVECTION ACROSS THE SOUTHERN
VALLEY. WILL FOLLOW LATEST SPC 4 KM WRF AND HRRR MODEL OUTPUT...
WHICH APPEARS TO BE CAPTURING CURRENT SITUATION WELL.

RADAR ESTIMATED STORM TOTAL RAINFALL SINCE YESTERDAY MORNING SHOWS
A BAND OF VERY HEAVY RAINFALL (3 TO 8 INCHES) FROM SISSETON SD
NORTHWARD TO NEAR WYNDMERE. THIS MAY BE ON THE HIGH SIDE IN PLACES
SINCE SURFACE REPORTS ARE IN THE 3 TO 5 INCH RANGE.

MOST IMMEDIATE CONCERN WILL BE PERSISTENT HEAVY RAIN AND FLOODING
ACROSS RANSOM/SARGENT/RICHLAND COUNTIES AS LATEST RADAR IMAGERY
SHOWS A BAND OF MODERATE TO HEAVY RAINFALL WITH EMBEDDED
THUNDERSTORMS FROM MONANGO TO HANKINSON. AREA OF CONVECTION
APPEARS TO BE ANCHORED TO NOSE OF 30 TO 40 KT 850 HPA JET WITH
ADDITIONAL UPPER LEVEL SUPPORT FROM A SHORT-WAVE ROUNDING THE TOP
OF THE RIDGE. THERE ALSO EXISTS DECENT 850 HPA WARM AIR ADVECTION
AND 700 HPA CONVERGENCE. LATEST RUC OUTPUT SUGGESTS THIS SET-UP
WILL REMAIN NEARLY STATIONARY THROUGH AT LEAST 18 UTC...SO EXPECT
CONTINUED THUNDERSTORM ACTIVITY WITH TRAINING CELLS THROUGH THE
REST OF THE MORNING. PLEASE SEE LATEST FLASH FLOOD WARNING FOR
ADDITIONAL DETAILS CONCERNING FLOOD POTENTIAL.

ENTIRE CLUSTER OF THUNDERSTORMS SHOULD BEGIN TO SLIDE SOUTHEASTWARD
LATER THIS AFTERNOON AS UPPER LEVEL WAVE DIVES INTO SOUTH-CENTRAL
MN. ELSEWHERE...WILL KEEP 20 POPS FOR AFTERNOON SHOWERS AND
THUNDERSTORMS GIVEN INSTABILITY AND MODEST MID-LEVEL WARM AIR
ADVECTION. MORE WIDESPREAD ACTIVITY IS NOT EXPECTED AGAIN UNTIL
LATER THIS EVENING WHEN THE NEXT SHORT-WAVE EJECTS INTO NORTHEAST
ND. STAY TUNED.

&&

.AVIATION...

CEILINGS RANGING FROM 4000-10000 FT HAVE CONTINUED TO KEEP MOST TAF
SITES VFR THIS MORNING...ALTHOUGH SOME MVFR STRATUS HAS STARTED TO
DEVELOP OVER THE WESTERN FORECAST AREA AND MOVE INTO KDVL.  MOST
LOCATIONS WILL REMAIN VFR THROUGH 06Z OR SO WITH SOME CB POSSIBLE
MAINLY OVER THE SOUTHERN AND WESTERN TAF SITES.  MORE WIDESPREAD
THUNDERSTORM ACTIVITY WILL MOVE INTO THE AREA FROM THE WEST LATE
TONIGHT INTO TUESDAY MORNING.  MORE MVFR CEILINGS WILL MOVE IN.
SOME IFR CEILINGS AND VIS WILL BE POSSIBLE NEAR THUNDERSTORMS...BUT
WILL JUST INCLUDE VCTS MENTION FOR NOW.

&&

.PREV DISCUSSION... /ISSUED 430 AM CDT MON AUG 15 2011/

SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT.
GFS AND ECMWF ARE MORE IN AGREEMENT WITH UPPER LOW OVER WESTERN
ONTARIO AT 60 HOURS. THE ECMWF HAS LESS AMPLITUDE AND THE GFS WITH
HIGHER AMPLITUDE AND BOTH ARE A BIT FASTER THAN YESTERDAYS RUNS. THE
NAM WAS FARTHER NORTH AND BIT SLOWER THAN THE ECMWF AND GFS. WILL
USE THE ECMWF AND GFS.

UPPER LEVEL RIDGE EXTENDED FROM CENTRAL CANADA INTO TX WILL FLATTEN
OVER THE NORTHERN PLAINS AS SHORT WAVES MOVE THROUGH THE FLOW. UPPER
LEVEL RIDGE SHIFTS INTO THE DESERT SOUTHWEST THIS PERIOD.

700 AND 850 HPA THETA-E RIDGE EXTEND INTO SOUTHERN SASK AND SOUTHERN
ND THIS MORNING. ALSO LOW LEVEL JET EXTENDED INTO EASTERN SD AND
SOUTHERN ND. SCATTERED THUNDERSTORMS HAVE BEEN OCCURRING OVER
SOUTHWEST ZONES AND STORMS ARE EXPECTED TO DIMINISH LATER THIS
MORNING. RAIN CONTINUES TO DEVELOP AND TRAIN OVER PARTS OF RICHLAND
COUNTY. RADAR INDICATED BETTER THAN TWO INCHES OF RAIN OVER PARTS OF
SOUTHERN RICHLAND COUNTY.

WATER VAPOR LOOP INDICATED A SHORT WAVE OVER SOUTHEAST SASK, EASTERN
OR, AND ANOTHER OFF THE CA COAST. MAIN UPPER TROUGH WAS OVER BC.
EXPECT SHORT WAVES TO MOVE ACROSS SOUTHERN CANADA AND THE NORTHERN
PLAINS MON NIGHT. MAIN UPPER TROUGH TO MOVE THROUGH TUE NIGHT. COLD
FRONT WILL MOVE ACROSS THE FORECAST AREA TUE AND TUE NIGHT.

UPPER LEVEL JET NOSES INTO THE FORECAST AREA BY MON EVENING WITH
STORMS MOST LIKELY IN LEFT EXIT REGION OF JET.  PRECIPITATION
SHOULD MOVE OUT OF THE AREA TUE NIGHT.

LONG TERM...THURSDAY AND FRIDAY.
UPPER LEVEL RIDGE REMAINS OVER THE DESERT SOUTHWEST. ZONAL FLOW
ACROSS THE NORTHERN PLAINS BECOMES MORE TROUGH LIKE WITH NORTHWEST
FLOW DEVELOPING OVER THE CANADIAN HIGH PLAINS THIS PERIOD. TIMING
DIFFERENCES REMAINS IN THIS PERIOD. THE GFS IS FASTER WITH A COLD
FRONT MOVING THE THE REGION THU/THU NIGHT AND THE ECMWF MOVING
THROUGH FRI/FRI NIGHT. NO CHANGE WITH POPS THIS PERIOD.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

ROGERS/HOPPES/JR
Hazardous weather outlook, Aug 15, 6:00 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT MON AUG 15 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-161200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
700 AM CDT MON AUG 15 2011

...SEVERE WEATHER WILL BE POSSIBLE FOR TODAY AND TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE ROUGHLY
NORTH AND WEST OF A LINE FROM SALOL TO TWIN VALLEY MINNESOTA TO
FORT RANSOM NORTH DAKOTA. SOME LARGE HAIL AND DAMAGING WINDS WILL
BE POSSIBLE. ALSO LOCALLY HEAVY RAIN WILL BE POSSIBLE. ISOLATED
STORMS WILL BE POSSIBLE BY LATE AFTERNOON OR EARLY EVENING.
OTHERWISE STORMS WILL OCCUR IN THE WESTERN DAKOTAS AND WILL MOVE
INTO THE AREA AFTER SUNSET.

AFTERNOON HEATING MAY ISOLATED STORMS THIS AFTERNOON. OTHERWISE AN
UPPER LEVEL DISTURBANCE WILL MOVE INTO THE AREA LATER THIS EVENING
AND PRODUCE THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE ROUGHLY
EAST OF A LINE FROM CAVALIER TO JAMESTOWN NORTH DAKOTA. THIS
INCLUDES MUCH OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST
CENTRAL MINNESOTA. THUNDERSTORMS WILL BE OCCURRING IN THE MORNING
AND WILL MOVE EAST DURING THE DAY. SOME LARGE HAIL AND DAMAGING
WINDS CAN BE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Local storm report, Aug 15, 8:59 AM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
959 AM CDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     HEAVY RAIN       HANKINSON               46.07N 96.89W
08/15/2011  M4.00 INCH       RICHLAND           ND   TRAINED SPOTTER

            THERE WAS SOME FLOODED STREETS IN HANKINSON DUE TO THE
            HEAVY RAIN FROM THUNDERSTORMS. THUNDERSTORMS WERE
            CONTINUING TO AFFECT THE AREA.

&&

GROCHOCINSKI
Local storm report, Aug 15, 9:26 AM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1026 AM CDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       6 SSW HANKINSON         45.99N 96.94W
08/15/2011  E5.50 INCH       RICHLAND           ND   PUBLIC

&&

GROCHOCINSKI
Local storm report, Aug 15, 9:33 AM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1033 AM CDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HEAVY RAIN       LIDGERWOOD              46.07N 97.15W
08/15/2011  M2.60 INCH       RICHLAND           ND   CO-OP OBSERVER

            WATER IS COVERING PARTS OF NEARBY ROADS AND THE DITCHES
            ARE FULL.

&&

GROCHOCINSKI
Local storm report, Aug 15, 9:55 AM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1055 AM CDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HEAVY RAIN       MANTADOR                46.17N 96.98W
08/15/2011  M3.20 INCH       RICHLAND           ND   TRAINED SPOTTER

&&

GROCHOCINSKI
Local storm report, Aug 15, 10:05 AM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1105 AM CDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY RAIN       HANKINSON               46.07N 96.89W
08/15/2011  E6.50 INCH       RICHLAND           ND   PUBLIC

&&

GROCHOCINSKI
Local storm report, Aug 15, 11:29 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1229 PM CDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HEAVY RAIN       5 N LIDGERWOOD          46.15N 97.15W
08/15/2011  M3.60 INCH       RICHLAND           ND   CO-OP OBSERVER

&&

GROCHOCINSKI

The radar

The Fargo/Grand Forks radar (KMVX), 112 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clay

When
August 15, 12:00 PM CST
Where
Clay County, 5.94 mi NW of Rollag
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.790, -96.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343759.